Very strange question,tingling of the skin?

I was in tenerife for a week & I kept thinking I was being splashed by the pool(sorry to those of you who were back home freezing) anyway we went out to eat with friends & I thought it was raining,they all looked at me like I'm stupid,which of course Iam,it wasnt raining & I realized that when I was in bed that night it still felt like little drops of cold rain were landing on my skin,it happened all week. Anyone out there throw any light on the subject???

7 Replies

oldestnewest
  • its called Paraesthesia - and really just means altered sensation. It can be a sign that something neurological is going on, so well worth either telling your rheumatologist or your GP about. They may want to do a quick neuro exam (testing reflexes etc) to just check that it isn't anything more, as well as trying to figure out which nerve is actually involved. It could be as simple as the nerve that goes to the skin in that area is getting slightly squished by either inflammation or bone damage at any point between where the nerve comes out of your spinal cord and where you are actually feeling the different sensations. For example that kind of feeling in your fingers could be from nerve compression in either your wrist, elbow, shoulder, or right up where the nerve comes out of your neck. If it keeps on, or if you can't feel that area of your body if you touch it, or anything else like that, then definitely go see your doctor. In some cases it can be a rare side effect of medicines too, and I think some folk with fibromyalgia also report this kind of sensation quite frequently.

    Definitely something to report to a doctor, but not something to freak out about just yet.

  • I think you may have hit the nail on the head. The only meds I take are hydroxychloroquine & i guess I havent really been in that heat since I started them. As it was all over tingling it could be that but it wasnt a rash or itchy just gentle rain drops strange. Thanks for your help x

  • Doesn't hydroxychloroquine make you a bit over-sensitive to the sun? That could actually be it. Might be worth checking out if the side effects list includes sun-sensitivity. If it disappears once you are back home in the winter weather then that will confirm it!

  • Yes,a friend had told me that,about the sun,my gp could tell me nothing & i could get no joy from the company who makes them,cant talk to the public apparently but as I had been in the sun(sort of)& had no reaction Id thought no more about it. I suppose if anything I would of expected a rash & burning. When I was away I had a really painful tooth,infection in three teeth,Im on antibitoics,the first time in 20yrs,I asked my dentist if it was a result of RA & he said he thought not. After reading the blogs on here Im not so sure. Anyway Ive been in a lot of pain (being sorted on monday yuk) so hadnt realized the tingling had stopped,so meds it is. Thank you for answering x

  • Hi Caza

    If in doubt, always ask your rheumatology team. It may sound exactly like something that someone else has experienced, but could have a different cause, so although you can get good ideas of what it might be on here, it is obviously better to get a firm diagnosis from your healthcare team. I reitterate my previous plea that people responding should say 'it might be...' rather than 'it is...' as you can never know for certain from comparing symptoms.

    Just wanted to add something to what you said in your last comment. Unfortunately, the medical information department for the drug companies often have a policy of not giving information directly to a patient but can usually speak to healthcare professionals, so if that happens again maybe ask your GP or someone to call on your behalf?

    I have had a look at the summary of product characteristics (SPC) for this drug, and photosensitivity is mentioned as something that's been reported. However, this seems a little odd, as it also says that one of its uses is in dermotological conditions 'casued or aggravated by sunlight'!

    Anyway, you can find the SPC for any drug on the following website:

    medicines.org.uk/EMC/medici...

    Kind regards

    Victoria

    (NRAS Helpline)

  • Hi Victoria,

    Thanks for that,it is strange isnt it. I dont have a rheumatology team just the consultant who I see every few months. My gp wont discuss my condition,she says she doesnt know enough about it & its best to ask the consultant. The 'rain' has stopped now so Im guessing it was the sunlight,Im going back to Tenerife next month & I'll see if it happens again. I would be very reluctant to come off the meds as I feel so much better on them.

    I'll make a note of that website & thanks again-caza

  • Hi victoria,

    Well it is the sun that causes my skin to tingle. It isnt an unpleasent feeling & now I know whats causing it it really doesnt bother me. I went on to that web-site you gave me,I had no idea how harmful those drugs are for children,quite frightening. Although I am careful I'll be putting them under lock & key when the grandchildren come. So thank you once again for the info- caza

You may also like...